Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Quasisymmetric distortion and rigidity of expanding endomorphisms of $S^{1}$


Author: Edson de Faria
Journal: Proc. Amer. Math. Soc. 124 (1996), 1949-1957
MSC (1991): Primary 58F03, 30C62; Secondary 26A16
DOI: https://doi.org/10.1090/S0002-9939-96-03218-2
MathSciNet review: 1307509
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we examine a result of D. Sullivan according to which two $C^{1+\alpha }$ expanding endomorphisms of the circle are $C^{1+\alpha }$ conjugate as soon as they are symmetrically conjugate. We develop general a priori estimates on the local distortion of quasisymmetric mappings and combine them with the classical naive distortion lemma to present a complete proof of Sullivan's result. A new proof is offered at the end that renders unnecessary the use of Markov partitions or the control of eigenvalues at periodic points.


References [Enhancements On Off] (What's this?)

  • [Ah] L. Ahlfors, Lectures on quasiconformal mappings, Van Nostrand, Princeton, NJ, 1966. MR 34:336
  • [Ca] L. Carleson, On mappings conformal at the boundary, J. Analyse Math. 19 (1967), 1--13. MR 35:6821
  • [Cu] G. Cui, Linear models of circle expanding maps, Academia Sinica, preprint (1994).
  • [GS1] F. Gardiner and D. Sullivan, Symmetric structures on a closed curve, Amer. J. of Math. 114 (1992), 683--736. CMP 92:16
  • [GS2] ------, Lacunary series as quadratic differentials in conformal dynamics, Contemporary Mathematics 169 (1994). CMP 94:17
  • [PS] A. Pinto and D. Sullivan, The circle and the solenoid (to appear).
  • [Sa] R. Sacksteder, The measures invariant under an expanding map, Lecture Notes in Math., vol. 392, Springer-Verlag, Berlin, 1972, pp. 179--194. MR 53:11024
  • [SS] M. Shub and D. Sullivan, Expanding endomorphisms of the circle revisited, Erg. Th. & Dynam. Sys. 5 (1985), 285--289. MR 87g:58104
  • [Su1] D. Sullivan, Differentiable structures on fractal-like sets, determined by intrinsic scaling functions on dual Cantor sets, Proc. Sympos. Pure Math. 48 (1988), 15--23. MR 90k:58141
  • [Su2] ------, Bounds, quadratic differentials and renormalization conjectures, Mathematics into the Twenty-First Century, Amer. Math. Soc. Centennial Publication, vol.2, Amer. Math. Soc., Providence, RI, 1991. MR 93k:58194
  • [Sh] M. Shub, Endomorphisms of compact differentiable manifolds, Amer. J. Math. 91 (1969), 175--199. MR 39:2169

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F03, 30C62, 26A16

Retrieve articles in all journals with MSC (1991): 58F03, 30C62, 26A16


Additional Information

Edson de Faria
Affiliation: Instituto de Matemática e Estatística, Universidade de São Paulo, Caixa Postal 66281, 05389-970 São Paulo SP- Brasil
Email: edson@ime.usp.br

DOI: https://doi.org/10.1090/S0002-9939-96-03218-2
Keywords: Expanding maps, symmetric conjugacies
Received by editor(s): November 21, 1994
Additional Notes: This work is part of Projeto Temático de Equipe “Transição de Fase Dinâmica em Sistemas Evolutivos”, supported by FAPESP Grant 90/3918-5.
Communicated by: Linda Keen
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society